Alert archive / North Dakota / Flash Flood Warnings in 2005

Flash Flood Warning 43, NWS Grand Forks, ND

July 25, 2005Wilkin County, Minnesota; Richland County, Sargent County, North Dakota

NWS Grand Forks, ND issued this flash flood warning at Jul 25, 2005, 9:59 AM CDT for Wilkin County, Minnesota; Richland County, Sargent County, North Dakota. It was in force for 12 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2005, 9:59 AM CDT (14:59 UTC)
Expired
Jul 25, 2005, 10:00 PM CDT
In force
12 hr
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Wilkin County, MN, Richland County, ND, Sargent County, ND

The radar

The Aberdeen radar (KABR), 118 km from the middle of the area, began a volume at 14:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 12:15 PM CDTFLASH FLOOD3 Ne Havana, NDAREA FIELDS FLOODED AND DITCHED RUNNING FULL. SEVERAL SECTIONS OF COUNTY OR TOWNSHIP ROADS WITH WATER FLOWING ACROSS BETWEEN HAVANA AND RUTLEDGE.
Jul 25, 12:15 PM CDTFLASH FLOODStiles, NDEXCESSIVE RUNOFF BRIEFLY FLOODED SECTION ROAD AND LOCAL ACCESS.
Jul 25, 12:35 PM CDTFLASH FLOODCampbell, MNAREAS OF LOWLAND FLOODING DEVELOPED NEAR RABBIT RIVER JUST EAST OF CAMPBELL SHORTLY AFTER NOON. A FEW SECTION ROADS HAD WATER OVERTOPPING THEM THROUGH MID AFTERNOON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 136 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 3.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1369 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFGF 251458
FFWFGF
MNC167-NDC077-081-260300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
959 AM CDT MON JUL 25 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA
  SOUTHERN SARGENT COUNTY IN SOUTHEAST NORTH DAKOTA
  SOUTHERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 1000 PM CDT

* AT 949 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  EXCESSIVE RAINS HAD FALLEN IN THE RUTLAND...LIDGERWOOD AND   
  HANKINSON AREAS OF SOUTHERN SARGENT AND SOUTHERN RICHLAND 
  COUNTIES. DOPPLER RADAR ESTIMATES SHOW THAT 2 TO 3 INCHES OF RAIN 
  HAVE FALLEN IN THESE AREAS SINCE 700 AM THIS MORNING. ADDITIONAL 
  STRONG THUNDERSTORMS PRODUCING RAINS OF 1 TO 2 INCHES PER HOUR 
  WILL MOVE ACROSS THE WARNING AREA THE REST OF THIS MORNING.

* SOME LOCATIONS IN THE WARNING INCLUDE WAHPETON...LIDGERWOOD...  
  HANKINSON...FORMAN AND CAMPBELL.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

CAMPERS NEAR A STREAM...RIVER OR A LOW LYING AREA SHOULD BE PREPARED
TO MOVE QUICKLY TO HIGHER GROUND.

LAT...LON 4594 9790 4603 9659 4605 9632 4635 9637
      4608 9788

$$

EWENS
3 follow-up statements
000 
WGUS73 KFGF 251836
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
135 PM CDT MON JUL 25 2005

MNC051-111-167-NDC077-081-260300-
GRANT MN-OTTER TAIL MN-WILKIN MN-RICHLAND ND-SARGENT ND-
135 PM CDT MON JUL 25 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN 
SARGENT...SOUTHERN RICHLAND...SOUTHERN WILKIN...SOUTHERN OTTER TAIL 
AND GRANT COUNTIES UNTIL 1000 PM...

STRONG THUNDERSTORMS HAD MOVED ACROSS FAR SOUTHERN RED RIVER VALLEY 
THIS MORNING. THE HAVANA...LIDGERWOOD...CAMPBELL...WESTERN AND 
WENDELL AREAS HAVE RECEIVED 2 TO 3 INCHES OF RAIN BETWEEN 8AM AND 
NOON. A BROAD AREA OF MODERATE TO HEAVY RAIN CONTINUES IN THE 
WARNING AREA AND IS FORECAST TO PERSIST INTO THE MID TO LATE 
AFTERNOON. GENERALLY ONE HALF TO ONE INCH OF RAIN WILL FALL THIS 
AFTERNOON...AND 1 TO 2 INCHES OF RAIN ARE POSSIBLE IN A FEW LOCALES.

REPORTS FROM COOPERATIVE OBSERVERS AND THE PUBLIC INDICATE THAT 
PONDING OF WATER IS FAIRLY WIDESPREAD IN THE WARNING AREA...WITH 
LOWLAND FLOODING DEVELOPING. DITCHES WERE RUNNING FULL IN THE 
HAVANA...LIDGERWOOD...DORAN AND WESTERN AREAS. SLIGHT TO MODERATE 
WITHIN BANK RISES WERE BEING NOTED ON AREA RIVERS AS WELL.

RUNOFF WILL INCREASE DURING THE AFTERNOON ESPECIALLY IN THE
HAVANA...LIDGERWOOD...CAMPBELL...WESTERN AND WENDELL AREAS. REPORTS
FROM THE DORAN...CAMPBELL AND WESTERN AREAS INDICATE THAT WATER IS
BEGINNING TO AFFECT SOME SECONDARY ROADWAYS. AREA CREEKS AND STREAMS 
WILL ALSO EXPERIENCE SIGNIFICANT RISES THROUGH THE AFTERNOON. THE 
SOUTHERN MAINSTEM RED AND ITS TRIBUTARIES WILL LIKELY SEE MODERATE 
RISES OVER THE NEXT FEW DAYS.
 
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION OR
CABLE TELEVISION FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE 
FOLLOWING URL. WEATHER.GOV/GRANDFORKS USING LOWER CASE


LAT...LON 4578 9623 4578 9578 4612 9579 4612 9517
      4643 9518 4641 9626

$$

EWENS
000 
WGUS73 KFGF 252145
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
445 PM CDT MON JUL 25 2005

MNC051-111-167-NDC077-081-260300-
GRANT MN-OTTER TAIL MN-WILKIN MN-RICHLAND ND-SARGENT ND-
445 PM CDT MON JUL 25 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN 
SARGENT...SOUTHERN RICHLAND...SOUTHERN WILKIN...SOUTHERN OTTER TAIL 
AND GRANT COUNTIES UNTIL 1000 PM...

HEAVY RAINS FELL ACROSS A SMALL PORTION OF THE SOUTHERN RED RIVER 
VALLEY INCLUDING THE HAVANA...LIDGERWOOD...CAMPBELL...WESTERN AND 
WENDELL AREAS. 2 TO 3 INCHES OF RAIN FELL BETWEEN 8AM AND 
NOON...WITH LESS THAN AN INCH ADDITIONAL THEREAFTER. THE RAIN HAS 
SINCE MOVED EAST OF THE AREA...YET RUNOFF CONTINUES TO AFFECT LOW 
LYING AREAS. 

REPORTS FROM COOPERATIVE OBSERVERS AND THE PUBLIC INDICATE THAT 
PONDING OF WATER WAS FAIRLY WIDESPREAD IN THE WARNING AREA...WITH 
LOCALIZED LOWLAND FLOODING. A FEW SECONDARY AND SECTION ROADS HAD 
WATER OVER THEM IN THE WARNING AREA...MAINLY WESTERN OTTER TAIL AND 
SOUTHERN RICHLAND COUNTIES. DITCHES WERE RUNNING FULL IN THE 
HAVANA...LIDGERWOOD...DORAN AND WESTERN AREAS. SLIGHT TO MODERATE 
WITHIN BANK RISES WERE BEING NOTED ON A FEW AREA RIVERS AS WELL.

RUNOFF WILL CONTINUE DURING THE LATE AFTERNOON HOURS ESPECIALLY IN 
THE HAVANA...LIDGERWOOD...CAMPBELL...WESTERN AND WENDELL AREAS. DUE 
TO THE RELATIVELY NARROW NATURE OF THE HEAVY RAINS...THE RUNOFF 
SHOULD PEAK DURING THE EARLY EVENING AND DIMINISH BY SUNSET. THE 
SOUTHERN MAINSTEM RED AND ITS TRIBUTARIES WILL SEE SLIGHT TO 
MODERATE RISES OVER THE NEXT FEW DAYS.
 
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION OR
CABLE TELEVISION FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE 
FOLLOWING URL. WEATHER.GOV/GRANDFORKS USING LOWER CASE


LAT...LON 4578 9623 4578 9578 4612 9579 4612 9517
      4643 9518 4641 9626

$$

EWENS
000 
WGUS73 KFGF 260222
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
920 PM CDT MON JUL 25 2005

MNC167-NDC077-081-260230-
WILKIN MN-RICHLAND ND-SARGENT ND-
920 PM CDT MON JUL 25 2005

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN SARGENT...
SOUTHERN RICHLAND AND SOUTHERN WILKIN COUNTIES...

AT 920 PM CDT...HEAVY RAINS HAVE MOVED OUT OF SOUTHERN WILKIN...
SOUTHERN RICHLAND AND SOUTHERN SARGENT COUNTIES. FLOOD WATERS HAVE 
SUBSIDED AND FLOODING IS NO LONGER A THREAT SO THE WARNING HAS BEEN 
CANCELLED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION OR
CABLE TELEVISION FOR ADDITIONAL INFORMATION.

LAT...LON 4594 9790 4603 9659 4605 9632 4635 9637
      4608 9788

$$

HOPKINS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 3:25 AM CDT, 6 hours 34 minutes earlier.

Area forecast discussion, Jul 25, 3:25 AM CDT, 6 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
325 AM CDT MON JUL 25 2005

FORECAST CHALLENGE CONCERNS T POTENTIAL AND TEMPERATURES.

.SHORT TERM...(TODAY-WED)...
GENERALLY PREFER GFS SOLN WITH UPCOMING SYSTEMS TODAY AND AGAIN ON
WEDNESDAY.  GFS QPF SLIGHTLY FARTHER SOUTH THAN NAM QPF ON 00Z
RUNS...WHICH SEEMS MORE REASONABLE.  ONE SFC LOW IN WRN SD AND
ANOTHER ONE IN WRN NEBRASKA...WITH MAIN WARM FRONT LOCATED FROM THE
NEBRASKA LOW INTO NRN IA/NRN IL.  MCS ALONG THIS FRONT OVER NW IA.
MEANWHILE...850 MB FRONT OVER ECNTRL ND INTO NRN MN TONIGHT...AND
20-30KT 850 MB JET COMBINED WITH WARM/MOIST ADVECTION ABLE TO
GENERATE ELEVATED CLUSTERS OF STORMS LATE LAST EVENING INTO
TONIGHT...MAINLY CENTERED NR JAMESTOWN.

THIS WARM ADVECTION THUNDER WILL GRADUALLY WEAKEN OVER THE NEXT FEW
HOURS AS LOW LEVEL JET WEAKENS.  ATTENTION TURNS TO 500 MB SHORT
WAVE OVER MT.  BROAD SOUTHERLY FLOW OF MOIST AIR WILL LIFT NORTH AHD
OF SHORT WAVE AND CAUSE EXPANSIVE AREA OF RW/TRW NORTH OF MAIN WARM
FRONT AND ALONG AND SOUTH OF 850 MB FRONT...WITH FOCUS OVER SD AND
FAR SRN ND INTO CNTRL/SRN MN TODAY.  INSTABILTY PARAMETERS FOCUS
MOST CONVECTION SOUTH OF THE AREA TODAY...THOUGH ELEVATED
INSTABILITY SOUTH OF THE 850 MB FRONT PRESENT OVER SE ND AND WCNTRL
MN SO WILL MAINTAIN THUNDER MENTION ALONG WITH RAIN SHOWERS.
FARTHER NORTH....MORE STABLE AIR WILL BE DRAWN SOUTHWARD AS WINDS TU
RN NORTH TODAY.  IN FACT SOME QUESTION INTO JUST HOW MUCH RAIN WILL
FALL NORTH OF HIGHWAY TWO TODAY AS LARGE HIGH IN ALBERTA STARTS TO
HAVE INFLUENCE OVER FAR NE ND AND NW MN THIS AFTN.  ATTM LEANED
HEAVILY TOWARD HPC QPF GRIDDS...WHICH SHOWS JUST OVER AN INCH IN FAR
SE ND AND WCNTRL MN TO LESS THAN A QUARTER INCH GFK NORTHWARD.
TEMPS TODAY A PROBLEM.  SOME DRY AIR IN THE MID AND LOW LEVELS THIS
MORNING OVER NRN SECTIONS SO SOMEXT FRONT DUE TO PUSH THRU WED AFTN AND EARLY
EVENING.  00Z GFS SLOWER THAN NAM SOLN AND IS PREFERRED ATTM.

.LONG TERM (THU-MON)...
HIGH PRESSURE WILL RETURN FOR THURSDAY...WITH SUB 10C 850 MB AIRMASS
OVER NW MN.  DID LOWER HIGHS FOR THURSDAY TO MATCH BETTER COOLER
AIRMASS COMING DOWN WITH UPPER 60S TO LOWER 70S.  IN THE EXTENDED
DID UP HIGH TEMPS FRI-SUN A FEW DEGREES AS 500 MB RIDGE BUILDS INTO
THE NRN PLAINS AND HOT PROD BRIEFLY COMES INTO THE AREA AHEAD OF
NEXT FRONT DUE SUN NIGHT-MON.   AS MENTIONED BY MPX...SOME WORRY
THIS WEEKEND FOR MCS ACTION OVERNIGHT AS AREA ON NRN EDGE OF RIDGE
AND SEVERAL SHORT WAVES MOVING THRU.  ATTM WILL LEAVE SAT-SUN
DAYTIME HOURS DRY AND ONLY MENTION PCPN WITH FRONT SUN NIGHT INTO
MON MORNING.

&&
.AVIATION...
WOULD EXPECT VFR CONDITIONS GFK TAF THRU THE DAY...WITH IDEA OF MAIN
RAINS STAYING JUST SOUTH OF US.  UPSTREAM CLOUDS OVER NE MT WITH
RAIN/THUNDER SHOWS SCT-BKN 5000 FT AGL.  FARGO AREA MORE IFFY AS
CONCENTRATION OF RAIN/THUNDER THIS AFTN MAY ALLOW FOR WIDESPREAD
MVFR CIGS.  BJI SHOULD REMAIN VFR AS WELL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

RIDDLE
Hazardous weather outlook, Jul 25, 6:36 AM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
636 AM CDT MON JUL 25 2005

UPDATED THIS MORNING TO INCLUDE SLIGHT RISK OF SEVERE ALONG SD BORDER

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-261135-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
636 AM CDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS WILL AFFECT LOCATIONS JUST NORTH OF THE SOUTH
DAKOTA BORDER THROUGH 11 AM WITH A SEVERE THUNDERSTORM POSSIBLE.
LARGE HAIL AND STRONG WINDS TO 60 MPH WILL BE THE THREAT.

OTHERWISE...WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OCCUR OVER
SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA TODAY INTO
EARLY EVENING AS LOW PRESSURE MOVES FROM NEBRASKA INTO IOWA.
SCATTERED SHOWERS WILL OCCUR OVER NORTHEASTERN NORTH DAKOTA INTO
NORTHWEST MINNESOTA.  OVER AN INCH OF RAIN MAY FALL TODAY SOUTH OF
INTERSTATE 94 IN NORTH DAKOTA AND HIGHWAY 10 IN MINNESOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY INTO WEDNESDAY
EVENING. AT THE PRESENT TIME NO SEVERE WEATHER IS EXPECTED.  NO
HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

RIDDLE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 8:44 PM CDTSevere Thunderstorm WarningFGFPolk39 min
Jul 25, 11:28 AM CDTFlash Flood WarningFGFGrant, Otter Tail11 hr
Jul 24, 7:52 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson53 min

Nearby

Flash Flood Warnings in North Dakota, 2005Flash Flood Warnings in Minnesota, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.